Minnesota, 2008

Hail in Minnesota, August 14, 2008

August 14, 2008 · NWS MPX · 5 events in 2 counties and zones

A weak surface trough of low pressure draped across southern Minnesota initiated another short lived round of severe weather on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak surface trough of low pressure draped across southern Minnesota initiated another short lived round of severe weather on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 14, 1:26 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 14, 1:26 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT THU AUG 14 2008

.DISCUSSION...
REMAINS OF CIRCULATION FROM YESTERDAY DROPPING SOUTH VCNTY MSP
THIS AFTERNOON. 0-3 KM CAPE AROUND 125 J/KG NEAR CIRCULATION AND A
FEW DECENT CELLS HAVE DEVELOPED. DEEP LAYER SHEAR PER LAPS
WEAK..ON THE ORDER OF 10 TO 15 KNOTS...SO NOT MUCH
ORGANIZATION...PULSING UP AND DOWN. DECENT INSTABILITY EXTENDS
WEST ACROSS SOUTHERN MN AND WEAK SFC CONV NOTED HERE AS WELL.
ENTIRE PATTERN DROPPING SOUTH THIS EVENING AND A FEW SHOWERS WILL
LINGER OVER SOUTH CENTRAL MN AND MORE ISOLATED IN CENTRAL MN VERY
EARLT EVENING. MID LEVEL DRYING MOVING INTO NE MN FROM NE PER SAT
AM WATER VAPOR. TRENDS FOR DRYING OVER ENTIRE AREA STILL INTACT
FOR LATER THIS EVENING. OTHERWISE DRY PATTERN WILL CONTINUE INTO
THE WEEKEND UNDER GENERALLY WEAK NW UPPER FLOW AND SURFACE RIDGE.
THIS WILL YIELD TEMPS NEAR OR A LITTLE ABOVE NORMAL FOR HIGHS AND
NEAR OR A BIT BELOW NORMAL FOR LOW TEMPS.

FOR LATER IN THE WEEK...HAVE DELAYED PRECIP UNTIL WEDNEDAY OR
THURSDAY AS THERE IS SOME AGREEMENT BETWEEN ECMWF AND GFS FOR
DROPPING UPPER LOW TOWARD THR ROCKIES AND CUT OFF FOR A WHILE. THE
GEFS POPS HAVE DROPPED BACK FROM THE 00Z RUN AS WELL. THE TROPICAL
SYSTEM MAY ULTIMATELY HAVE SOME EFFECT ON THE OVERALL PATTTERN AS
WELL.

&&

.AVIATION.../18Z TAF ISSUANCE/
AN UPPER LOW OVER THE WESTERN DAKOTAS WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WESTERN MN THIS AFTERNOON. TO THE
EAST....A MINI CIRCULATION VISIBLE IN 1730Z SATELLITE IMAGERY OVER
THE TWIN CITIES IS SPARKING SHOWER AND THUNDERSTORM DEVELOPMENT
OVER EAST CENTRAL MN AND WEST CENTRAL WI. EXPECT THIS DIURNALLY
DRIVEN ACTIVITY TO CONTINUE THROUGH THE AFTERNOON...WITH AT LEAST VCSH/TS
EXPECTED AT ALL AIRPORTS EXCEPT FOR KSTC. WINDS WILL BE UNDER 10
KNOTS FOR THE MOST PART THROUGH THE AFTERNOON...WITH A REDUCTION
TO AROUND 5 KNOTS THIS EVENING. WITH CLEARING SKIES AND LIGHT
WINDS TONIGHT...FOG WILL BE A CONCERN AGAIN. NAM BUFKIT
HYDROLAPSES ARE SUPPORTIVE OF FOG DEVELOPMENT AND MVFR
VISIBILITIES...MAINLY AT KEAU/KRNH/KRWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/LS
Hazardous weather outlook, Aug 14, 11:14 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT THU AUG 14 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1214 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EARLY EVENING. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY NIGHT INTO WEDNESDAY...MAINLY
ACROSS CENTRAL AND SOUTHERN MINNESOTA. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 14, 1:46 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT THU AUG 14 2008

MNZ078-142030-
GOODHUE-
246 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTY UNTIL 330 PM CDT...

AT 245 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GOODHUE...AND ANOTHER STRONG STORM NEAR WELCH.
THESE STORMS WERE MOVING SOUTHEAST AT 11 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WELCH.
  GOODHUE.
  ZUMBROTA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Minneapolis radar (KMPX), 177 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Swift

When
August 14, 3:27 PM CST
Where
Swift County, 4.26 mi NNW of Benson Arpt
Measured
0.75 in hail
Reported by
County Official
Coordinates
45.390, -95.690

Hail measured by Swift County dispatcher.

Hail, Redwood

When
August 14, 4:53 PM CST
Where
Redwood County, 1.48 mi E of Wanda
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.320, -95.190

Hail, Redwood

When
August 14, 5:03 PM CST
Where
Redwood County, 2.47 mi E of Wanda
Measured
0.75 in hail
Reported by
Public
Coordinates
44.320, -95.170

Information relayed by the Redwood County dispatcher.

Hail, Redwood

When
August 14, 5:03 PM CST
Where
Redwood County, 0.85 mi NE of Vesta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.510, -95.410

Hail, Redwood

When
August 14, 5:15 PM CST to 5:25 PM CST
Where
Redwood County, 1.63 mi WNW of Vesta
Measured
1 in hail
Reported by
Public
Coordinates
44.510, -95.450

Hail the size of quarters lasted the entire ten minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133262, 133263, 133264, 133265, 133266.